Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 53, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 30, 2018, 12:20 PM EDT for Indiana County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2018, 12:20 PM EDT (16:20 UTC)
- Expired
- Jul 30, 2018, 3:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Indiana County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 2:45 PM EDT | FLASH FLOOD | 1 S Dias, PA | ROUTE 56 CLOSED AT UNITED HIGH SCHOOL DUE TO FLOODING AND LANDSLIDE |
| Jul 30, 2:50 PM EDT | HEAVY RAIN 2.8 | Brush Valley, PA | RAINFALL SINCE 8 AM THIS MORNING. |
| Jul 30, 2:55 PM EDT | FLASH FLOOD | Brush Valley, PA | LITTLE BRUSH CREEK OUT OF BANKS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 140 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 4.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
205 WGUS51 KPBZ 301620 FFWPBZ PAC063-301915- /O.NEW.KPBZ.FF.W.0053.180730T1620Z-180730T1915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Pittsburgh PA 1220 PM EDT MON JUL 30 2018 The National Weather Service in Pittsburgh has issued a * Flash Flood Warning for... Southeastern Indiana County in west central Pennsylvania... * Until 315 PM EDT. * At 1219 PM EDT, radar indicated heavy rain in the warned area. A short-term break in precipitation is expected, but additional thunderstorms may produce additional heavy rain through the early afternoon. FLASH FLOODING... Expected. ESTIMATED RAINFALL... Up to 2.5 inches. ADDITIONAL RAINFALL...Up to 1 inch. * Some locations that may experience flooding include... Black Lick... Armagh... Brush Vly... Yellow Creek State Park... PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 4055 7892 4040 7905 4043 7922 4059 7910 $$ CL
2 follow-up statements
346 WGUS71 KPBZ 301839 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 239 PM EDT MON JUL 30 2018 PAC063-301915- /O.CON.KPBZ.FF.W.0053.000000T0000Z-180730T1915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Indiana PA- 239 PM EDT MON JUL 30 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR SOUTHEASTERN INDIANA COUNTY... At 237 PM EDT, radar indicated that heavy rain in the warned area had tapered off; however, runoff will continue to aggravate ponded water and swollen streams. FLASH FLOODING... Occurring with several road closures. ESTIMATED RAINFALL... Up to 3.5 inches. ADDITIONAL RAINFALL...Up to 1/4 inch. Some locations that may experience flooding include... Black Lick... Armagh... Brush Vly... Yellow Creek State Park... PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 4055 7892 4040 7905 4043 7922 4059 7910 $$
207 WGUS71 KPBZ 301917 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 317 PM EDT MON JUL 30 2018 PAC063-301926- /O.EXP.KPBZ.FF.W.0053.000000T0000Z-180730T1915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Indiana PA- 317 PM EDT MON JUL 30 2018 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN INDIANA COUNTY HAS EXPIRED... The heavy rain has ended. Flood waters will gradually recede so the warning has been allowed to expire. Please continue to heed any remaining road closures. LAT...LON 4055 7892 4040 7905 4043 7922 4059 7910 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 11:46 AM EDT, 34 minutes earlier.
Area forecast discussion, Jul 30, 11:46 AM EDT, 34 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 1146 AM EDT Mon Jul 30 2018 .SYNOPSIS... Daily shower and storm chances are expected through the week with increased moisture and passage of slow moving low pressure. && .NEAR TERM /THROUGH TONIGHT/... Minimal changes made with the noon update. Precipitation continues to be concentrated south and east of Pittsburgh, and some parts of Ohio could be dry for the next few hours. Still keeping an eye on the marginal risk for both severe storms and excessive rainfall. Previous discussion... Moisture advection in southwesterly flow will increase as a longwave trough over the midwest deepens today and a shortwave crosses and returns showers and storms to the region. Gusty winds will be possible with stronger storms. On average a half of an inch of rain is forecast across the forecast area with the highest amounts south and east of Pittsburgh. Daytime highs will top out slightly below normal. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... The aforementioned longwave trough will be slow to progress and likely showers/chc thunderstorms are in the forecast through the mid week. The most likely time for precipitation still appears to be Tuesday and Tuesday night as a surface warm front crossing the region. Temperatures will be average. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... The upper trough will persist into the weekend, although models show a bit more variability as to the location of showers/storms, and have therefore followed a diurnal curve of precipitation chances through the extended forecast. Temperatures will continue to be seasonable, then increase slightly for the weekend. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... Mainly VFR will prevail into mid-morning, when moisture is expected to increase in advance of approaching upper level shortwave. Some restrictions will be possible as precipitation coverage increases, but opted to leave this out of most terminals considering the brief nature. Did add thunder to most terminals given latest hi res guidance and model soundings. Better chance for widespread restrictions will come late in the period. Wind will remain light and out of the SSE today. OUTLOOK... Periodic restrictions are likely this week with persistent moist southerly flow and multiple disturbances. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jul 30, 5:44 AM EDT, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 544 AM EDT Mon Jul 30 2018 MDZ001-OHZ059-068-069-PAZ021>023-029-031-073>076-WVZ002>004-012-021- 509>514-310945- Garrett-Belmont-Noble-Monroe-Allegheny-Armstrong-Indiana-Washington- Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges- Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 544 AM EDT Mon Jul 30 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, west central Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. A few strong to marginally severe thunderstorms will be possible today. Damaging winds are the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-WVZ001-310945- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Beaver- Hancock- 544 AM EDT Mon Jul 30 2018 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 30, 10:14 AM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1014 AM EDT MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 1 NW NORTH MILLS 41.32N 80.20W
07/26/2018 E1.00 INCH MERCER PA PUBLIC
HAIL OF AT LEAST THE SIZE OF NICKELS AND QUARTERS
DESTROYED VEGETABLE GARDEN AND TOOK LEAVES OFF TREES
&&
EVENT NUMBER PBZ1803310
KRAMARThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 11:58 AM EDT | Areal Flood Advisory | PBZ | Indiana | 23 min |
| Jul 30, 1:56 PM EDT | Flash Flood Warning | PBZ | Indiana | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.